Texas, 2020

Damaging Wind in Texas, October 23, 2020

October 23, 2020 · NWS SHV · 1 event in 1 county or zone

A strong upper trough moved across Eastern Oklahoma and East-Central Texas during the morning hours of October 23rd, before progressing east across Southwest Arkansas and North Louisiana during the afternoon. This trough reinforced a strong cold front southeast through the region, with warm, humid air and deepening moisture spreading north into the areas ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper trough moved across Eastern Oklahoma and East-Central Texas during the morning hours of October 23rd, before progressing east across Southwest Arkansas and North Louisiana during the afternoon. This trough reinforced a strong cold front southeast through the region, with warm, humid air and deepening moisture spreading north into the areas ahead of the front. With the increase in large scale forcing along and ahead of the front and accompanying upper trough, scattered to numerous showers and thunderstorms developed over much of the region, with one of these storms briefly becoming severe during the early afternoon hours over Central Angelina County, where damaging winds downed a few trees and power lines in Downtown Lufkin. These storms diminished during the late afternoon and early evening with the departure of the front, as much cooler air drier air spilled southeast in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 23, 12:14 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 23, 12:14 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
114 PM CDT Fri Oct 23 2020

.AVIATION...

A line of SHRA/TSRA has developed ahead of cold front across the
region. Will keep SHRA/TSRA in forecast for KLFK/KSHV/KELD/KMLU
through the afternoon hours before front clears. However MVFR/IFR
ceilings will continue through most of the TAF period at all
sites. NW winds 10 to 15 mph, with higher gusts, will move into
the TAF sites in wake of the cold front, but should diminish by
daybreak Saturday. /20/

&&

.PREV DISCUSSION... /issued 1145 AM CDT Fri Oct 23 2020/

UPDATE...

The previous mentioned cold front has finally made its way into
the region this morning. Current location of the boundary is
generally along a line from Dierks Arkansas southwestward to near
Linden Texas to Rusk Texas. A few changes were made to forecast
to account for timing discrepancies with the passage of the
frontal boundary, mostly with POPs. Otherwise, showers and
isolated thunderstorms will continue to form along the front as it
slowly moves through the region today. Gusty northwest winds up
to 20 mph will move into the region in wake of the boundary, but
sustained winds speeds should stay just below Lake Wind Advisory
around 10-15 mph. High temps in areas ahead of the front will
approach the low 80s this afternoon, with areas behind the front
holding in the upper 60s to low 70s. /20/

&&

PREV DISCUSSION... /issued 337 AM CDT Fri Oct 23 2020/

SHORT TERM.../Today through Tomorrow/

A shortwave trough is beginning to push its way into the region
this morning, bringing with it a cold front, and increased chances
for showers and thunderstorms. Rain chances should increase across
the region by later this afternoon, as this front will slowly move
through the area through tomorrow. The best rain chances will be
limited to today and tonight, as dry air moves in behind the front
for the remaining short-term, and briefly into the long-term.

As for temperatures over this short-term, temperatures in our NW
zones will be much cooler compared to the rest of the region today,
as the cold front will likely split the I-30 corridor. However,
once the front has made its final push through the region by
Saturday, temperatures will have swung to nearly 5-10 degrees back
below normal. This swing will be short lived, as temperatures
return to at or above average into the start of the long-term,
before the next big system moves in.

/44/

LONG TERM.../Saturday Night through Thursday Night/

An potent upper trough will dig southward through the Rockies
towards the Four Corners region by the end of the weekend, and this
trough will come to dominate our weather through most of the long-
term forecast period. In response to the digging trough, a surface
low will develop in West Texas. This will result in increasing low-
level southerly winds and warm air advection. Daytime high
temperatures will continue to be well above normal on Sunday.
Depending on the strength of the warm air advection, I would not be
surprised if Sunday's highs need to be raised by a few degrees in
future forecast packages.

While the daytime hours of Sunday should be dry, rain chances will
begin to gradually increase from north to south as the digging upper
trough pushes a cold front towards the region. Most of the large
scale forcing is expected to be in the post-frontal airmass, which
should limit the opportunities for thunder. However, there should
still be enough instability for isolated thunderstorms, particularly
along and ahead of the front. The cold front should move across the
area during the day Monday, leading to an interesting forecast. For
roughly the northwest half of the forecast area, high temperatures
on Monday will be reached between sunrise and noon with falling
temps after the frontal passage. In the southeast half of the area,
especially North Central Louisiana, compressional warming could lead
to temps in the lower 80s in the warm sector.

The upper trough will continue to dig and strengthen across the
Desert Southwest early next week before cutting off over the
Southern High Plains by Wednesday. The cold air behind the front
will be shallow, and warm air will remain in place at 850 hPa and
700 hPa. Strong southwesterly flow ahead of the upper trough will
provide a steady supply of moisture Pacific moisture into the
region. Widespread rain is expected to persist through most of the
remainder of the week. The rainfall could be locally heavy at times
along and north of the Interstate 30 corridor Wednesday evening
through Thursday morning. Rain chances will finally diminish during
the day Thursday as the upper trough slowly moves east and an
associated surface low over Southern Louisiana ejects northeast and
away from the forecast area.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  54  65  58 /  70  10  10   0
MLU  81  56  68  56 /  70  40   0   0
DEQ  74  48  61  52 /  50  10  10   0
TXK  79  51  60  53 /  50  10  10   0
ELD  79  49  61  51 /  70  30   0   0
TYR  74  50  66  57 /  80  10  10   0
GGG  78  50  66  56 /  60  10  10   0
LFK  81  53  72  60 /  70  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Oct 23, 10:38 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1138 AM CDT Fri Oct 23 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1138 AM CDT Fri Oct 23 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will spread east and southeast across the region
today. The strongest storms may produce gusty winds, brief heavy
rainfall, and dangerous cloud to ground lighting. However, severe
weather is not anticipated at this time.

Most of the thunderstorms should exit the area tonight, but a few
lingering storms may persist over portions of extreme Southwest
Arkansas and extreme Northeast Texas through early Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible overnight
Sunday through Monday afternoon as a strong upper level trough
slowly moves towards the region. Severe weather is not anticipated
at the time.

While the threat for thunderstorms will diminish, widespread rain
will persist through much of the week. Locally heavy rainfall will
be possible Wednesday afternoon through early Thursday morning
along and north of the Interstate 30 corridor. This may lead to a
threat for isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through
tonight.

In the hours before

Special weather statement, Oct 23, 9:30 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1030 AM CDT Fri Oct 23 2020

TXZ136-149-231615-
Cherokee TX-Smith TX-
1030 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND NORTHWESTERN CHEROKEE
COUNTIES UNTIL 1115 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler, moving east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Lindale, Bullard, Troup, Arp, Mount
Selman, Mixon, Reese, New Summerfield, Noonday, New Chapel Hill,
Winona, Cuney and Teaselville.

LAT...LON 3254 9542 3247 9501 3190 9508 3204 9543
      3205 9542 3205 9543 3208 9542 3215 9548
      3218 9546 3223 9549 3230 9545 3231 9546
      3236 9545 3240 9550
TIME...MOT...LOC 1530Z 285DEG 38KT 3235 9533

05
Special weather statement, Oct 23, 10:12 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1112 AM CDT Fri Oct 23 2020

TXZ136-149-150-231645-
Cherokee TX-Smith TX-Rusk TX-
1112 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...RUSK AND
CHEROKEE COUNTIES UNTIL 1145 AM CDT...

At 1110 AM CDT, the public reported thunderstorms blowing over small
objects and small limbs along a line extending from near Overton to
9 miles west of Maydelle including Jacksonville. Movement was
southeast at 30 mph.

Wind gusts in excess of 30 mph can be expected to continue with
these storms.

Locations impacted include...
Jacksonville, Henderson, Rusk, Overton, Troup, Alto, New London, Arp,
Ponta, New Salem, Mount Selman, Joinerville, Mixon, Turnertown,
Minden, Maydelle, Pinehill, New Summerfield, Gallatin and Reklaw.

LAT...LON 3193 9543 3239 9499 3237 9498 3223 9456
      3211 9459 3184 9486 3184 9494 3179 9498
      3177 9493 3155 9514 3159 9517 3157 9523
      3160 9527 3168 9529 3174 9533 3173 9537
      3175 9536 3176 9540 3182 9540 3185 9544
TIME...MOT...LOC 1610Z 301DEG 28KT 3231 9501 3185 9546

05
Special weather statement, Oct 23, 12:03 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
103 PM CDT Fri Oct 23 2020

TXZ152-153-165-166-231845-
Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
103 PM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NACOGDOCHES...SHELBY...
ANGELINA AND SAN AUGUSTINE COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timpson to near Corrigan. Movement was
east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lufkin, Center, Diboll, Huntington, San Augustine, Timpson, Melrose,
Patroon, Martinsville, Bland Lake, Neuville, Woden, Macune, Etoile,
Shelbyville, Zavalla, Chireno, Huxley, Broaddus and Jericho.

LAT...LON 3110 9465 3109 9467 3113 9481 3192 9439
      3188 9390 3187 9388 3181 9387 3178 9383
      3159 9393 3157 9398 3148 9398 3141 9404
      3139 9403 3109 9419 3103 9447
TIME...MOT...LOC 1803Z 283DEG 24KT 3185 9436 3106 9477

50
Special weather statement, Oct 23, 12:19 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
119 PM CDT Fri Oct 23 2020

LAZ001-002-TXZ126-138-231900-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
119 PM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN MARION AND NORTHEASTERN
HARRISON COUNTIES UNTIL 200 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Karnack to near Waskom. Movement was east
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Blanchard, Benton, Oil City, Mooringsport,
Hosston, Belcher, Gilliam, Gray, Uncertain, Dixie, Caddo Lake, Cross
Lake, Cavett and Bethany.

LAT...LON 3293 9378 3254 9368 3246 9403 3273 9417
TIME...MOT...LOC 1818Z 250DEG 19KT 3272 9412 3251 9403

50
Special weather statement, Oct 23, 12:44 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
144 PM CDT Fri Oct 23 2020

LAZ010-017-TXZ153-165>167-231930-
De Soto LA-Sabine LA-Sabine TX-Angelina TX-San Augustine TX-
Shelby TX-
144 PM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE SOTO AND SABINE
PARISHES...EASTERN SHELBY...SOUTHEASTERN ANGELINA...EASTERN SAN
AUGUSTINE AND SABINE COUNTIES UNTIL 230 PM CDT...

At 144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logansport to near San Augustine to near
Ebenezer. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Milam, Many, San Augustine, Zwolle, Logansport, Hemphill, Pineland,
Joaquin, Converse, Browndell, Patroon, Rosevine, Oak Grove, Pleasant
Hill, Florien, Huxley, Noble, Fisher, Stanley and Belmont.

LAT...LON 3153 9409 3198 9404 3198 9402 3200 9404
      3199 9341 3196 9337 3192 9338 3193 9342
      3191 9344 3172 9344 3171 9340 3145 9343
      3128 9350 3128 9353 3124 9356 3119 9355
      3117 9358 3116 9391 3107 9426
TIME...MOT...LOC 1844Z 277DEG 30KT 3193 9399 3152 9404 3108 9421

50

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
October 23, 12:48 PM CST
Where
Angelina County, 0.99 mi S of Lufkin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.336, -94.727

A few trees and power lines were blown down in Downtown Lufkin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919997.